Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Des Moines, IA

July 4, 20194 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 4, 2019, 6:52 PM CDT for 4 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2019, 6:52 PM CDT (23:52 UTC)
Expired
Jul 4, 2019, 10:22 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WGUS53 KDMX 042352
FFWDMX
IAC091-109-147-151-050545-
/O.NEW.KDMX.FF.W.0019.190704T2352Z-190705T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
652 PM CDT Thu Jul 4 2019

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Northeastern Pocahontas County in northwestern Iowa...
  Southern Kossuth County in north central Iowa...
  Northern Humboldt County in north central Iowa...
  Southeastern Palo Alto County in northwestern Iowa...

* Until 1245 AM CDT.

* At 650 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Up to 4 inches of 
  rain have fallen in some locations. Flooding has prompted road 
  closures in portions of Kossuth and Humboldt Counties already.

* Some locations that will experience flooding include...
  Algona, West Bend, Whittemore, Wesley, Livermore, Corwith, Bode,
  Mallard, Lu Verne, Renwick, Cylinder, St. Joseph, Ottosen, Hardy,
  Rodman, St. Benedict, Irvington, Sexton, Stinson Prairie State Park
  and Algona Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4315 9397 4269 9397 4291 9471 4318 9454

$$

Krull
1 follow-up statement
069 
WGUS73 KDMX 050322
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1022 PM CDT Thu Jul 4 2019

IAC091-109-147-151-050332-
/O.CAN.KDMX.FF.W.0019.000000T0000Z-190705T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas IA-Kossuth IA-Humboldt IA-Palo Alto IA-
1022 PM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN POCAHONTAS...SOUTHERN
KOSSUTH...NORTHERN HUMBOLDT AND SOUTHEASTERN PALO ALTO COUNTIES IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures and be 
aware of roads that may have been damaged from flooding.

LAT...LON 4315 9397 4269 9397 4291 9471 4318 9454

$$

Krull

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:19 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 3:19 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
319 PM CDT Thu Jul 4 2019

.DISCUSSION.../Tonight through Thursday/
Issued at 319 PM CDT Thu Jul 4 2019

The summer doldrums continue, with persistent generally low-end
rain/thunderstorm chances for the next several days, consistent
with thinking on previous shifts. From tonight through Saturday
night Iowa will continue to reside beneath weak, roughly zonal
flow aloft, through which a series of subtle shortwave impulses
will move. In the lower levels this will translate to similarly
light and somewhat variable flow, with multiple synoptic and
outflow boundaries wobbling around the region, providing foci for
convective development at times but with no substantial
temperature gradients or wind shifts given the low wind speeds
expected. This scenario will result in a continuation of periodic
isolated to scattered thunderstorm development with little
predictability in terms of precise timing or location, thus the
persistence of slight chance/chance POPs in the forecast.

Currently one of the aforementioned weak boundaries resides across
far north/northwest Iowa and short-term model guidance supports
convective development within that area this evening. However,
there is little to no shear or organized forcing mechanism, so the
threat of severe weather is low and any storms that do form should
dissipate early tonight, after sunset, as they will largely be
diurnally driven. Elsewhere in our forecast area, any storms this
evening will be very isolated. We should then see a relative lull
overnight, from midnight into Friday morning, with again any
storms being very isolated. Meanwhile a mid-level impulse moving
off the Rockies this evening will generate one or more large MCSs
over the high plains of western Nebraska and South Dakota tonight,
which will then progress eastward across those states overnight.
As they approach Iowa from the west on Friday morning they should
gradually weaken, and there is considerable uncertainty as to
whether they will impact our forecast area or pass by to the north
and/or south, and what intensity they would have by the time they
get this far, if they do impact us. In addition, even aside from
this/these MCS/s, the shortwave that initially produced them will
also move overhead sometime late Friday and, while it will have
dampened noticeably by that time, may generate more convection
tomorrow afternoon/evening. While the overall environment is still
not terribly supportive of severe weather, with a bit better lift
and instability and with the possibility of impact by the
morning/midday MCS/s, SPC is advertising a broad marginal severe
weather risk for Friday and this certainly seems justified.

Friday night into Saturday may continue to see additional showers
and storms, depending on the timing of the forcing impulse which
is faster in the NAM but slower in the EC/GFS. Regardless, by
Saturday things should start to clear out a bit and any severe
weather threat will be even lower, and by the end of the day we
will finally start to see a subtle pattern change in wake of the
earlier shortwave trough. This will manifest as a subtle building
of weak ridging aloft, and at the surface most of the nebulous
boundaries pushing through and bringing light north/northwest flow
to most of Iowa and making for slightly, and I do mean slightly,
cooler and drier weather from Sunday into Monday.

In the extended, a mid-level thermal ridge will cross Iowa around
Monday night and bring at least a brief return of somewhat warmer
weather, though not nearly to the levels we saw last weekend.
Immediately behind the axis of the mid-level ridge, the trough
pushing it eastward will bring a return of more substantial
thunderstorm chances sometime between Monday night and early
Wednesday, though the details are muddled at this point, and then
in wake of this trough probably another relatively dry and quiet
period, though it is unknown how long that will last in the latter
half of next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1240 PM CDT Thu Jul 4 2019

VFR conditions will prevail through the TAF period, with a couple
of marginal exceptions. First, a field of low cumulus clouds
currently developing per satellite imagery may produce brief MVFR
ceilings in the next couple of hours, mainly at DSM/OTM, before
base heights rise above 3000 ft AGL. Second, isolated to scattered
thunderstorms are expected to redevelop late this afternoon into
early tonight. Probability of effects at a given terminal are low,
but highest at FOD/MCW where a TEMPO group for VCTS is maintained.
Amendments may be necessary if SHRA/TSRA is approaching a
particular terminal later today/tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Jul 4, 3:37 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Thu Jul 4 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-051100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Widely scattered thunderstorms will redevelop late this afternoon
into tonight, mainly in northern and northwestern Iowa where a few
storms could produce strong wind gusts and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will persist intermittently at least through
Saturday and perhaps into Sunday. Isolated severe storms and
locally heavy rain will remain possible at times. Additional
thunderstorms will return between Monday night and Wednesday. The
severe weather threat for next week will be evaluated in more
detail in later outlooks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week, but
generally unlikely.

Lee

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:21 PM CDTSevere Thunderstorm WarningDMXUnion24 min
Jul 3, 7:25 PM CDTFlash Flood WarningDMXUnion6 hr
Jul 3, 9:14 PM CDTAreal Flood WarningDMXBoone, Story12 hr
Jul 4, 6:47 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright43 min

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.